Acute Tubular Necrosis Associated With Propylene Glycol From Concomitant Administration of Intravenous Lorazepam and Trimethoprim-Sulfamethoxazole

Marybeth Hayman, Pharm.D., Edward C. Seidl, Pharm.D., Median Ali, M.D., Khalid Malik, M.D., FCCP

Disclosures

Pharmacotherapy. 2003;23(9) 

In This Article

Conclusion

Complications secondary to drug solvents are rarely the focus of suspected drug toxicity. Our case report demonstrates propylene glycol toxicity associated with two drugs that are commonly prescribed in intensive care units. Intravenous lorazepam contains considerable amounts of propylene glycol and is the sedative of choice for patients receiving more than 72 hours of mechanical ventilation.[26] Similarly, intravenous trimethoprim-sulfamethoxazole contains large amounts of propylene glycol and is the antimicrobial of choice for Stenotrophomonas maltophilia and Pneumocystis carinii pneumonia. Therefore, patients requiring both intravenous drugs may be at increased risk for propylene glycol toxicity. When orchestrating drug therapy, we encourage clinicians to pay careful attention to drugs that contain propylene glycol. Heightened awareness and regular monitoring of laboratory data, including serum osmolality, osmol gap, and serum lactic acid levels, may help reveal the signs and symptoms of propylene glycol toxicity before clinical sequelae ensue.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....